MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H96560M1379061
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/22/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
In lieu of a reported lot number, a ship history report (shr) was generated for item number h96560m1379061 in order to determine the last three lots shipped to the reporting hospital in the six months prior to the procedure date.The device history records for the lots obtained through the shr were reviewed for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The august 2016 (b)(4) complaint report was reviewed for the bioflo picc product family and the failure mode "catheter occluded-removed." no adverse trend was identified.The returned catheter was contaminated with bio matter inside and out.Blood was noted to the purple/white valve extension tubing.The valves were visualized microscopically and were confirmed to be slit and centered.There were no molding/manufacturing related non-conformances noted to the returned sample.Additionally, there were no kinks, compressions or other damage noted to the returned catheter.During the cleaning process a 10ml syringe was used to infuse the cleaning solution through the valve and through the catheter.Infusion could not be performed due to the bio matter {dried blood}.The sample was soaked in the cleaning solution (bleach and warm water mixture), and after the sample soaked, bio matter was able to be removed.A guidewire (0.018") was inserted through the lumens of the returned sample without difficulty, confirming patency.Infusion and aspiration pressures were measured for each pasv valve and were found to meet specification.The reported complaint of difficulty flushing/occluded catheter tubing cannot be confirmed.The sample was evaluated and was found visually, dimensional and functionally acceptable.The customer's complaint does not appear to be a manufacturing related issue.The directions for use (dfu) that is provided in the reported kit contains the following directions and precautions: " flush the catheter after every use, or at least every seven days when not in use, to maintain patency.Use a 10 ml syringe or larger; flush the catheter with a minimum of 10 ml of sterile normal saline, using a "pulse" or "stop/start" technique.Precaution: if resistance is met when flushing, it is recommended that no further attempts be made.Further flushing may result in catheter rupture.Refer to institutional protocol for clearing occluded catheters.Precaution: never forcibly flush an obstructed lumen.If either lumen develops a thrombus, first attempt to aspirate the clot with a syringe.If aspiration fails, consult institutional protocol for management of thrombosis." (b)(4) manufacturing process controls for the bioflo picc device include a 100% visual inspection for defects, a guidewire insertion test to verify lumen patency, and leak testing on all catheters following the guidewire verification.Additionally, all valves are visually inspected to verify that the disc is centered in the valve.A 100% infusion test ensures that the valve opens and closes under a defined amount of pressure.(b)(4).
 
Event or Problem Description
As reported, "a picc line was inserted on an out-patient for long term antibiotic and two weeks later he returned and stated the line was occluded.We did tpa on the two ports and was unsuccessful.We can hardly pull back or flush, let alone blood return after the tpa.The line was removed and in the process we noticed that the line was twisted pretty bad almost to a breaking point." the patient condition was listed as "unaffected." the used catheter has been returned to (b)(4) for evaluation.

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key6043305
Report Number1317056-2016-00156
Device Sequence Number902253
Product Code LJS
UDI-Device IdentifierH96560M1379061
UDI-PublicH96560M1379061
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 09/23/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberH96560M1379061
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/23/2016
Initial Report FDA Received Date10/20/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1